Australia’s medicines regulator, the Therapeutic Goods Administration, is investigating the death of a 48-year-old diabetic woman in NSW who developed blood clots after receiving a coronavirus vaccine.

The woman received the vaccine last Friday and developed blood clots the next day before being placed on dialysis. The woman, from Lake Macquarie on the NSW Central Coast, died on Wednesday.

The ABC reported on Thursday night initial tests did not show a conclusive link between her condition and the vaccine but the TGA is investigating whether it could have been linked.

It is unclear whether the woman received the AstraZeneca vaccine which has so far been linked to two cases of extremely rare blood clotting in Australia. The federal government last week announced it was changing its advice, stating the Pfizer vaccine was now preferred over the AtsraZeneca jab for anyone under 50.

It came after advice from Australia’s independent expert advisory panel on vaccines which pointed to a small but potentially increased risk of developing a rare and severe clotting disorder following the AstraZeneca vaccine being administered in those under 50.

In a statement following the woman’s death, NSW Health said it
did “not speculate on or discuss individual cases but the death of anyone is always a tragedy and our condolences are with the family and loved ones of the person who has passed away”.

NSW Health said the TGA was “responsible for regulating and monitoring the use of Covid-19 vaccines in Australia” and in particular “any adverse events following immunisation”.

“A conclusion regarding a causal relationship with the vaccine is not necessary to suspect or report an adverse event. NSW Health is notified when a serious or unexpected adverse event occurs,” a spokesperson said.

“NSW Health investigates these events and refers its expert panel findings to the TGA, which is responsible for assessing causality. Many conditions can arise during normal life, whether or not a vaccine is administered, but it remains important to report any new serious or unexpected events so that safety can be appropriately monitored.

“Anyone concerned that they are experiencing a serious adverse event following vaccination should see their health care provider in the first instance or dial triple zero in an emergency.”

Earlier this week the TGA said a second case of a rare blood clot syndrome in Australia was “likely” linked to the AstraZeneca vaccine. The case came after a 44-year old Melbourne man also developed the syndrome earlier in April.

John Skerritt, the head of the TGA, said the second woman’s diagnosis was “complicated by some other conditions” and the risk of developing side effects remained extremely rare.

Health authorities estimate the syndrome affects four to six cases per 1m AstraZeneca vaccine recipients, but it can cause a death rate of up to 25% when it occurs. The Australian Technical Advisory Group on Immunisation, an independent group of medical experts that advises the health minister, said: “More cases can be expected to occur, albeit rarely.”



This content first appear on the guardian

Leave a Reply

Your email address will not be published.